Does low Vitamin D level cause bone and joint pains?
User rating for this question
I have a low level VitaminD--11.3 I have pain in my hands and feet,legs and back sometimes. Could this be caused by low Vitamin D?
Posted Mon, 17 Feb 2014 in Bones, Muscles and Joints
Answered by Dr. Rakesh Karanwal 4 hours later
Brief Answer: Problems due to calcium, Vit D+vit B12 deficiency Detailed Answer: Hi XXXX, Thanks for your query. I feel that pain with burning sensation in hands, feet and legs is primarily due to Vitamin B12 deficiency. Acid reflux with inflammation of the stomach (gastritis) is commonly associated with H.pylori (a type of bacteria) infection of stomach and intestine, which hampers with absorption of vitamin, particularly Vitamin B12 and Folic Acid, thereby causing vitamins' deficiency. Further, Vitamin D is responsible for absorption of ingested calcium from the intestine. Calcium absorption is grossly affected by Vitamin D deficiency. Calcium is mainly required for strengthening the bones. Deficiency of calcium in the bones causes rarified (thinning) bones, a condition called Osteoporosis. Osteoporosis causes vague bony and joint pains. I therefore recommend that you get yourself tested for H.pylori infection, Hemoglobin levels (for evidence of anemia, if any) and Blood Vitamin B12 levels. So, start taking Calcium (at least 1gm/day); Vitamin D3 (Calcitriol) 0.5-0.75 micrograms/day; Vitamin B12 (Methylcobalamin 1500micrograms/day), Folic Acid 5mg/day; a probiotic, such as, Lactobacilli, for 4 weeks; and, a monthly course of a deworming drug. If the test for H.pylori infection is confirmed, a 2 weeks' course of anti-H.pylori therapy; followed by 2-3 months of Zantac will not only cure acid reflux, but also normalize absorption of vitamins and minerals. Consult your doctor and apprise him of my opinion. I am certain that he will agree with me; order required tests, and- based on the reports- will arrive at a certain diagnosis and prescribe suitable treatment as advised. Hope I have addressed to your concerns to your complete satisfaction and you find my response helpful and informative. I will be happy to answer further queries, if any. Take care, Col (Dr.) Rakesh Karanwal